Alabama, 2008High Wind and Strong Wind in Alabama, December 11, 2008
December 11, 2008 · NWS HUN · 3 events in 3 counties and zones
Two waves of strong winds damaged trees across northwest Alabama. Saturated soils enabled trees to be uprooted rather easily by sub-severe winds in the 40 to 50 mph range.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two waves of strong winds damaged trees across northwest Alabama. Saturated soils enabled trees to be uprooted rather easily by sub-severe winds in the 40 to 50 mph range. The first wave of wind around 6:30 AM uprooted a tree in the Athens area, toppling a powerline and knocking out power to 5000 utility customers in the area. The second and more widespread wave of strong winds was produced by a suspected gravity wave during the late morning hours, resulting in several reports of tree and power line damage in Colbert and Lauderdale Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 11, 5:53 AM CST, 37 minutes earlier.
Area forecast discussion, Dec 11, 5:53 AM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
553 AM CST THU DEC 11 2008
.UPDATE...
12Z AVIATION DISCUSSION...
&&
.AVIATION...
A DEEPENING LOW OVER SOUTHERN ALABAMA WILL CREATE MVFR/IFR FLIGHT
CONDITIONS ACROSS THE AREA INTO THE EARLY EVENING. THE LOW WILL MOVE
TOWARD THE CAROLINAS THIS EVENING. NORTHERLY WINDS IN THE 15-25KT
RANGE WILL BACK TO THE NW THIS AFTERNOON AND SLOWLY DIMINISH. WIND
SHEAR TO 50KTS AT 2000 FT AGL IS EXPECTED...MAINLY ACROSS NW ALABAMA
INTO THE EARLY AFTERNOON. COLD AIR WEST OF THIS LOW WILL CAUSE A
CHANGE OVER OF THE PRECIPITATION FROM RAIN TO SNOW THIS AFTERNOON...
WITH SOME LIGHT ACCUMULATIONS POSSIBLE ESPECIALLY ACROSS NW ALABAMA.
THERE IS A SLIGHT RISK OF EMBEDDED CONVECTION WITH THE HEAVIER
RA/RASN/SN LATE THIS MORNING TO MID AFTERNOON...BUT CHANCES TOO LOW
FOR INCLUSION IN FORECAST AT THIS TIME. SNOWS WILL END FROM WEST TO
EAST THIS EVENING...WITH VFR RETURNING THIS EVENING.
&&
.DISCUSSION... /ISSUED 316 AM CST THU DEC 11 2008/
SYNOPSIS...
A SIGNIFICANT STORM IS TAKING SHAPE ACROSS THE DEEP
SOUTH THIS MORNING...BRINGING SLEET AND SNOW ALONG THE EASTERN
GULF COAST OF TX AND SW LA. CURRENT SATELLITE IMAGERY SHOWS THIS
SYSTEM IS PRESENTING SOME CLASSIC CHARACTERISTICS. THERE ARE TWO
MAIN WARM CONVEYOR BELTS (WCB). ONE CONTAINS STRONG CONVECTIVE CELLS
FROM THE EASTERN GULF OF MEXICO NORTHWARD INTO GA AND AL...FEEDING
A DEFORMATION ZONE FROM N MS THROUGH NW AL INTO SRN TN. ANOTHER
BELT EXTENDS FROM THE GULF S OF NEW ORLEANS THROUGH THE ARKLAMISS.
A TROWAL IS ALREADY WRAPPING AROUND THE LOW ACROSS WRN LA AND SE
TX WHERE SN/IP AND EVEN SOME THUNDER HAS BEEN REPORTED. REPORTS OF
UP TO 2 INCHES OF SNOW HAVE BEEN RECEIVED AT BEAUMONT TX.
THIS MORNING...
TREMENDOUS ISENTROPIC LIFT AND MOISTURE TRANSPORT WILL PERSIST
THIS MORNING WITHIN THE WCB...WITH SHRA/TSRA ACTIVITY ACROSS
MAINLY AREAS SE OF HSV. PRECIP SHOULD REMAIN MORE STRATIFORM ALONG
NEARLY STATIONARY DEFORMATION ZONE FROM NRN MS THROUGH THE SHOALS
INTO SRN TN. THIS IS WHERE I EXPECTED THE HEAVIEST QPF THIS
MORNING WHICH THE MODELS ARE PROBABLY UNDERESTIMATING. AMOUNTS
COULD REACH 1 TO 2 INCHES THIS MORNING IN THE DEFORMATION ZONE. WE
HAVE MAINTAINED THE FLOOD WATCH FOR THIS REASON...BUT TO AVOID A
LOG JAM OF HEADLINES INVOLVING WINTER WEATHER...WE HAVE MADE
ADJUSTMENTS TO EXPIRATION TIMES...PLEASE NOTE BELOW.
THIS AFTERNOON AND TONIGHT...
THIS PART OF THE FORECAST REMAINS QUITE UNCERTAIN. YOU ARE URGED
TO MONITOR DEVELOPMENTS THIS MORNING AS LEAD TIME FOR ANY
POTENTIAL WINTRY WEATHER IS LIMITED TODAY.
THE THERMAL PROFILE REMAINS THE CHIEF NEGATIVE FACTOR TO HEAVY
SNOWFALL. WHEREAS...THIS HAS THE MAKINGS OF A CLASSIC TROWAL
SITUATION. THE SFC LOW TRACK IS A BIT FURTHER NW THAN TRADITIONAL
HEAVY SNOW TRACKS FOR THE TN VALLEY...WITH THE SHOALS IN A MORE
FAVORABLE POSITION. STILL...I SAY THAT WITH MUCH CAUTION AS THIS
SYSTEM REMAINS UNCERTAIN AND HAS PLENTY OF MOISTURE AND Q-G DYNAMICS
TO WORK WITH. THE 06Z LAKE CHARLES SOUNDING LOOKS VERY SIMILAR TO
THE GFS BUFR SOUNDING FOR KMSL AT 21Z. IF CONVECTION FEEDS INTO THE
DEFORMATION ZONE AS THE COLD CORE ALOFT ( -25C AT BROWNSVILLE AT
00Z/11) ADVECTS INTO AL...STRONG DYNAMICAL COOLING COULD EASILY COOL
THE PROFILE AND CHANGE RA TO HEAVY WET SN QUICKLY. STRONG
FRONTOGENETICAL (FN CONVERGENCE) AND DEFORMATION PRESENT...IN
FACT...THIS IS ALREADY SETTING UP ACROSS NRN MS/NW AL/SRN TN. THIS
IS A CASE WHERE THE STRONG LIFT MAY OFFSET THE LOW LEVEL WARM
ADVECTION.
FORTUNATELY...WE WILL HAVE SFC/GROUND TEMPS ABOVE FREEZING...SO AT
LEAST INITIAL ACCUMULATIONS WOULD BE MAINLY ON GRASSY/ELEVATED
SURFACES. HOWEVER...IF THE DEFORMATION ZONE BECOMES CONVECTIVE
THIS AFTN...YOU CAN THROW THAT OUT OF THE EQUATION. THE OTHER
UNCERTAINTY IS THAT UPPER DATA IS LIMITED IN THE GULF WHERE THIS
DEEP UPPER LOW IS CURRENTLY TRACKING. THE SFC LOW IS NOW
INLAND...BUT STILL FEEDING OFF VERY HIGH THETA-E AIR OVER THE
GULF...AND CONTRIBUTING TO THE CONVECTIVE INSTABILITY ACROSS THE
SE. THE FACT THERE IS SNOW OCCURRING ALONG THE GULF COAST WITH
THUNDER...AND THE HIGH AMOUNT OF QPF PREDICTED BY THE MODELS IN
THE DEFORMATION ZONE ALL STRESS THE IMPORTANCE OF MONITORING SHORT
TERM TRENDS UPSTREAM OF THE AREA THIS MORNING. SNOW AMOUNTS COULD
GET UGLY FAST IF WE DO CHANGEOVER THIS AFTERNOON...EVEN FOR ONLY A
FEW HOURS. WITHOUT GETTING TOO DETAILED...HERE IS WHAT WE PLAN TO
DO.
1) WE HAVE CANCELED THE WIND ADVISORY TO AVOID A LOG JAM OF
HEADLINE PRODUCTS. WE WILL MENTION THE WINDS IN THE WSW/HWO.
2) WE HAVE HOISTED A WINTER WEATHER ADVISORY FROM 18Z-03Z
GENERALLY W OF I-65...EXCLUDING CULLMAN COUNTY. WE KEPT IT A RA/SN
MIX GIVEN THE UNCERTAINTY...BUT FORECASTED SNOW ACCUMS OF 1-2
INCHES...ALTHOUGH THIS IS SUBJECT TO CHANGE. TIMING OF THIS IS
CRITICAL GIVEN THAT SCHOOLS WOULD BE DISMISSING DURING THIS TIME
PERIOD.
3) WE HAVE HOISTED A WINTER WEATHER ADVISORY FROM 00Z-06Z E OF
I-65. SNOW ACCUMS OF AROUND 1 INCH...MAINLY HIGHER ELEVATIONS. WE
WILL BE GOING WITH A RA/SN MIXTURE IN THIS AREA. AREAS ALONG AND
SE OF I-59 COULD CONCEIVABLY REMAIN ALL RAIN GIVEN THE PROXIMITY
TO THE LOW TRACK AND LOW LEVEL WARM ADVECTION.
A BIG THANKS TO BMX...JAN...MEG...OHX...MRX...FFC AND HPC FOR JOINING
IN A COORDINATION CALL
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING ZONES:
CULLMAN...DE KALB...JACKSON...MADISON...MARSHALL...MORGAN.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
TONIGHT FOR THE FOLLOWING ZONES: CULLMAN...DE KALB...
JACKSON...MADISON...MARSHALL...MORGAN.
FLOOD WATCH UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE...LIMESTONE.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 9 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: COLBERT...FRANKLIN AL...
LAUDERDALE...LAWRENCE...LIMESTONE.
TN...FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
TONIGHT FOR THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...
MOORE.
&&
AVIATION...BOYD
DISCUSSION...KULAHazardous weather outlook, Dec 11, 5:01 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
501 AM CST THU DEC 11 2008
ALZ001>005-111800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-
501 AM CST THU DEC 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA AND
NORTHWEST ALABAMA.
.DAY ONE...TODAY AND TONIGHT...
A STRONG STORM SYSTEM CURRENTLY MOVING ALONG THE CENTRAL GULF
COAST WILL TRACK NORTHEAST THROUGH THE SOUTHEAST TODAY AND
EVENING. HEAVY RAIN AND A FEW THUNDERSTORMS WILL BE THE MAIN
CONCERN THIS MORNING...WITH 1 TO 2 INCHES OF RAINFALL POSSIBLE
THROUGH MIDDAY. GIVEN SATURATED GROUNDS FROM RAINFALL ON TUESDAY
AND WEDNESDAY...THE THREAT OF RIVER FLOODING AND LOCALIZED FLASH
FLOODING IS POSSIBLE.
AS COLD AIR ALOFT ASSOCIATED WITH THIS UPPER LEVEL STORM MOVES
INTO THE REGION LATE THIS AFTERNOON...SOME WET SNOW WILL LIKELY
MIX IN. SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE...MAINLY
ON GRASSY AND ELEVATED SURFACES. SNOWFALL SHOULD END EARLY THIS
EVENING...BUT AS TEMPERATURES DROP TO OR BELOW FREEZING...SOME
ROADWAYS MAY TURN ICY AND SLICK IN SPOTS.
WE MUST STRESS THAT THIS WEATHER SITUATION STILL REMAINS QUITE
UNCERTAIN...WITH SLIGHT VARIATIONS IN TEMPERATURE CRITICAL TO IF
AND HOW MUCH SNOW IS ABLE TO DEVELOP. YOU ARE URGED TO MONITOR
UPDATES FROM THE NATIONAL WEATHER SERVICE THROUGHOUT THE DAY.
PLEASE REFER TO THE FLOOD WATCH AND WINTER WEATHER ADVISORY
PRODUCTS FOR ADDITIONAL AND MORE SPECIFIC INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
ALZ006>010-016-TNZ076-096-097-111800-
MADISON-MORGAN-MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-
FRANKLIN TN-
501 AM CST THU DEC 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
A STRONG STORM SYSTEM CURRENTLY MOVING ALONG THE CENTRAL GULF
COAST WILL TRACK NORTHEAST THROUGH THE SOUTHEAST TODAY AND
EVENING. HEAVY RAIN AND A FEW THUNDERSTORMS WILL BE THE MAIN
CONCERN TODAY...WITH 1 TO 2 INCHES OF RAINFALL POSSIBLE...POSSIBLY
HEAVIER WITH MORE PERSISTENT THUNDERSTORM ACTIVITY. GIVEN
SATURATED GROUNDS FROM RAINFALL ON TUESDAY AND WEDNESDAY...THE
THREAT OF RIVER FLOODING AND LOCALIZED FLASH FLOODING IS POSSIBLE.
AS COLD AIR ALOFT ASSOCIATED WITH THIS UPPER LEVEL STORM MOVES
INTO THE REGION EARLY THIS EVENING...SOME WET SNOW WILL LIKELY
MIX IN. SNOW ACCUMULATIONS OF AROUND 1 INCH ARE POSSIBLE...MAINLY
IN THE HIGHER ELEVATIONS AND ON GRASSY OR ELEVATED SURFACES.
SNOWFALL SHOULD END BY LATE EVENING...BUT AS TEMPERATURES DROP TO
OR BELOW FREEZING...SOME ROADWAYS MAY TURN ICY AND SLICK IN SPOTS.
THIS WILL BE ESPECIALLY A PROBLEM IN THE HIGHER ELEVATIONS.
WE MUST STRESS THAT THIS WEATHER SITUATION STILL REMAINS QUITE
UNCERTAIN...WITH SLIGHT VARIATIONS IN TEMPERATURE CRITICAL TO IF
AND HOW MUCH SNOW IS ABLE TO DEVELOP. YOU ARE URGED TO MONITOR
UPDATES FROM THE NATIONAL WEATHER SERVICE THROUGHOUT THE DAY.
PLEASE REFER TO THE FLOOD WATCH AND WINTER WEATHER ADVISORY
PRODUCTS FOR ADDITIONAL AND MORE SPECIFIC INFORMATION.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
KULA
In the hours before
Special weather statement, Dec 11, 4:17 AM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
417 AM CST THU DEC 11 2008
ALZ001>010-016-TNZ076-096-097-121500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
417 AM CST THU DEC 11 2008
...PATCHY BLACK ICE AND SLICK SPOTS ARE POSSIBLE DURING THE MORNING
COMMUTE...
TEMPERATURES HAVE DIPPED TO OR BELOW FREEZING OVERNIGHT...MANY CASES
INTO THE UPPER 20S. AS A RESULT...PATCHY BLACK ICE HAS LIKELY
DEVELOPED OVERNIGHT ON WET PAVEMENT.
THIS HAZARD WILL BE MOST PREVALENT ON ELEVATED SURFACES SUCH AS
BRIDGES AND OVERPASSES...OR ANYWHERE ELSE WATER HAS ACCUMULATED.
ROADS WILL REMAIN SLIPPERY THROUGH THE EARLY MORNING...BEFORE
TEMPERATURES RISE AND ICE MELTS. IN THE MEANTIME...MOTORISTS ARE
URGED TO SLOW DOWN AND USE EXTRA CAUTION THROUGH THE MORNING
HOURS...ESPECIALLY ON RURAL ROADS AND ELEVATED SURFACES.
KULA
Special weather statement, Dec 11, 6:22 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
622 AM CST THU DEC 11 2008
ALZ006>010-016-TNZ076-096-097-111500-
MADISON-MORGAN-MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-
FRANKLIN TN-
622 AM CST THU DEC 11 2008
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL AND LOCALIZED
FLOODING...
IN ALABAMA...THIS INCLUDES MADISON...MORGAN...MARSHALL...JACKSON...DE KALB...
AND CULLMAN COUNTIES.
IN TENNESSEE...THIS INCLUDES MOORE...LINCOLN... AND FRANKLIN COUNTIES...
MODERATE TO HEAVY RAINFALL WILL CONTINUE OVER THE NEXT SEVERAL
HOURS. RAINFALL RATES OF TWO TO THREE TENTHS OF AN INCH OF RAIN
CAN BE EXPECTED. A HEAVY BAND OF THUNDERSTORMS MOVING INTO CENTRAL
ALABAMA WILL ARRIVE AFTER 8 OR 9 AM...PRODUCING MORE INTENSE
RAINFALL RATES WHICH MAY CAUSE LOCALIZED FLOODING...ESPECIALLY
NEAR DRAINAGE DITCHES...CREEKS...OR STREAMS.
IN ADDITION TO THE RAIN...GUSTY NORTH TO NORTHEAST WINDS OF 20 TO
30 MPH...WITH GUSTS AROUND 40 MPH WILL BE POSSIBLE THIS
MORNING...ESPECIALLY IN AND NEAR THUNDERSTORMS.
IF RISING WATER BEGINS TO APPROACH YOUR LOCATION...MOVE TO HIGHER
GROUND IMMEDIATELY. IN ADDITION...MOTORISTS SHOULD USE CAUTION...
AND BE ALERT FOR PONDING ON AREA ROADWAYS. SLOW DOWN TO AVOID
HYDROPLANING.
KULA
Strong Wind, Limestone
- When
- December 11, 6:30 AM CST to 6:35 AM CST
- Where
- Limestone forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
Strong winds uprooted a tree onto a power line which tripped a power substation and knocked power out for about 5000 utility customers in the Athens area.
High Wind, Colbert
- When
- December 11, 9:45 AM CST to 10:15 AM CST
- Where
- Colbert forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Highs winds knocked down trees in the Tuscumbia and Muscle Shoals areas. A few of the trees fell onto powerlines and homes causing heavy damage to one home. Scattered power outages were reported.
Strong Wind, Lauderdale
- When
- December 11, 10:00 AM CST to 11:00 AM CST
- Where
- Lauderdale forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Strong winds knocked a tree onto a house in Florence.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Flooding in Massachusetts, December 11 to 12, 20081 death · $44 million · 58 kt wind · 14 events
- Ice Storm and Winter Storm in New York, December 11 to 12, 20082 deaths · 27 events
- Ice Storm in New Hampshire, December 11 to 12, 2008$36 million · 3 events
- Ice Storm and Winter Storm in Maine, December 11 to 12, 2008$13 million · 17 events
- Ice Storm and Winter Storm in New Hampshire, December 11 to 12, 2008$5.2 million · 12 events
- Lightning Strike and Heavy Rain in North Carolina, December 11, 2008$3.0 million · 4 events
- Winter Storm in Vermont, December 11 to 12, 2008$515,000 · 16 events
- Tornado and Damaging Winds in South Carolina, December 11, 20084 injured · $81,000 · EF0 · 12 events
- Ice Storm and Heavy Snow in Mississippi, December 11, 2008$170,000 · 18 events
- Heavy Snow in Kentucky, December 11 to 12, 2008$150,000 · 9 events
- Ice Storm in New York, December 11 to 12, 20088 injured · 1 event
- High Wind in Georgia, December 11, 2008$125,000 · 51 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145776, 141175, 141174.